MAUDE Adverse Event Report: GYRUS ACMI, INC. BIPOLAR BLADE, 2MM, STRAIGHT, STANDARD, TYPE A, SMR, 5/PK; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

GYRUS ACMI, INC. BIPOLAR BLADE, 2MM, STRAIGHT, STANDARD, TYPE A, SMR, 5/PK; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number BB2000SA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 12/26/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus was informed by the plaintiff's law firm, there was a complication reported during a procedure involving the subject device.The complication was reported as inadvertent entry into the orbit at the lateral aspect of the frontal recess on the left.The procedures performed during the surgery were, bilateral endoscopic: frontal sinusotomy with exploration, total ethmoidectomy, maxillary antrostomy with removal of tissue, sphenoidotomy with removal of tissue; nasal septoplasty, bilateral submucosal resection of inferior turbinates and use of non-olympus stereotactic ct navigation.The complications of the procedure were: inadvertent entry into the orbit at the lateral aspect of the frontal recess on the left.Preoperative imaging showed preoperative defect in the lamina papyracea at this site consistent with prior orbital trauma.A small piece of orbital fat was protruding through this defect.No evidence of orbital hematoma was identified throughout the entire case.The small defect was left open.No cautery was used or further trauma to the orbit after identification.Estimated blood loss: 100 ml.The surgery findings included: copious purulence within the left maxillary sinus consistent with an odontogenic sinus infection, bilateral middle meatus polyps and small polypoid tissue throughout all the sinuses, mesenteric anterior ethmoid arteries which were kept intact and not violated bilaterally, and entry into the anterior orbit noted during the dissection of the lateral frontal recess with small piece of fat noted to be protruding into the left anterior ethmoid cavity.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.The device was not returned, therefore a physical evaluation to confirm or not confirm the reported failure was not performed.If the device is returned, the complaint will be reopened and updated with information.Based on the results of the investigation by the original equipment manufacturer (oem), there is no manufacturing, material or processing related cause for this failure mode of an olympus manufactured device.The root cause has been determined to be the usage of another company's device.Olympus will continue to monitor field performance for this device.

Brand Name
BIPOLAR BLADE, 2MM, STRAIGHT, STANDARD, TYPE A, SMR, 5/PK
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
GYRUS ACMI, INC.
2925 appling rd
bartlett TN 38133
Manufacturer Contact
todd brill
2925 appling rd
bartlett, TN 38133
5082077661
MDR Report Key15739773
Report Number1037007-2022-00021
Device Sequence Number6203270
Product Code GEI
UDI-Device Identifier00821925038127
UDI-Public00821925038127
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K123429
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBB2000SA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2022
Supplement Date Received by Manufacturer11/11/2022
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-OLYMPUS CT NAVIGATION SYSTEM
Outcome Attributed to Adverse Event Other;
Patient Age38 YR
Patient SexMale